After hockey practice this morning (around 12:30) I developed a rash on the left side of my neck. I went to the ER as it is a common indicator of an allergic reaction. By the time I was admitted (12:55pm) it covered my entire face, my shoulders and upper body. Although the ER doc insists it is not related to my chemo…I know it is. He said allergic reactions would show during administration of medication, not the next day. I explained that chemo reactions are often delayed due to the pre-meds that are given at the time of infusion. He said this is still highly unlikely…I didn’t care what he thought, I just wanted what I knew I needed…IV Benadryl and IV steroids. He ordered both along with Pepcid (even tough I told him I use Zantac as part of my chemo regimen) and checked on me an hour later. There was no improvement, but it was no worse so he ordered a second round of Benadryl. An hour later there was still no improvement yet no progression so he ordered on more dose of steroids and sent me home. Told me to go buy some Benadryl and continue to take it every 2 hours until the rash disappeared.
He is sure that I was exposed to something that morning…I tried to explain that I was NOT exposed to anything unusual, I have no other known allergies, and that chemo reactions can happen up to three weeks after infusion of certain medications.
I realized today that I am so lucky. The nurses at the infusion center are always so impressed that I even know the name of each of my drugs, never mind I know the specific duty of each of them. They apparently have long term patients who have no idea what medications they are taking or what the medicine is aimed to do.
People, I URGE YOU STRONGLY…nobody has a bigger dog in the fight for your life than YOU do. Be your own advocate, know your stuff, learn everything possible about your treatments and embrace your journey. Do not walk this path blindly and then whine when nothing seems to be working.
Start with your diagnosis: what is your specific diagnosis:
- I have locally advanced, stage III Invasive Ductal Carcinoma with extensive Ductal Carcinoma Insitu.
- My receptor status is ER+ PR+ HER2+
- ER+ means my cancer is Estrogen Receptor Positive and it is fed by the estrogen in my body.
- PR+ means my cancer is Progesterone Receptor Positive and is fed by the progesterone in my body.
- HER2+ means the cells have too many receptors for the gene that makes the human epidermal growth factor receptor 2…essentially this is the on/off switch to tell the cells when and how fast to multiply and when to stop. With too many of these, my tumor (in layman’s terms) does not have an off switch. This why the cancer is considered aggressive.
Know your treatment plan and the reason for each step:
- 20 weeks of chemo:
- To shrink the tumor
- To kill any possible micro-metastases throughout my body
- To remove the diseased breast.
Lots of big words sure, lots of info, no doubt. How do I sleep at night with all this info in my head? LIKE A BABY. I KNOW that I am doing everything I can to EFFECTIVELY treat my specific cancer.
I belong to a few discussion groups online about breast cancer and am appalled and have had to leave a few of them because there are so many women who are so lost in their own journey. I feel sympathy for those who won’t get a port placed as it will be yet another scar they will carry. A two inch scar below your collar bone or the possibility of not having accessible veins in your aging years due to scarring from repeated IV pokes. I’ll take the scar, thank you very much. (My port gets placed Friday, January 9). The women who are so vain that the thought of losing their hair is traumatic…get over it ladies…your hair or your life? Easy call for me. (I was told day 12-15 it would start to fall out…I’m on day 9 and getting more excited every day!)
It is no wonder so many people are so very scared of cancer, they hear the word and they freeze. Their brains stop. I understand that, I truly do. There comes a time when you have to say, “Yep, I’m TERRIFIED and I think I might die, time to get to work.” Hopefully there is somebody in your support network who can do this for you if you can’t, unfortunately due to the fear associated with cancer they are just as scared (if not more so than you are) and are even less educated. Many of them have no idea how to approach you, talk to you, or even say hi, let alone tell you to get your head out of your ass and get busy living or get busy dying. If you are getting busy dying; I’ll help you embrace that too. Don’t expect me to sugar coat the reality or your choices. I have compassion, I know there is a quality versus quantity balance. Your choices are yours…and I respect them and will embrace them with you if they are rational, well planned, educated choices.
If even ONE person takes control of their health due to this journal and my journey, the final outcome is a win in my book…whether I live or die. (Only the good die young…I got more than a few years left!)
Off to buy more Benadryl…